Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 15, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 9, 2006, 7:26 AM MST for Maricopa County, Arizona. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2006, 7:26 AM MST (14:26 UTC)
- Expired
- Sep 9, 2006, 8:00 AM MST
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 120 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 7:30 AM MST | FLASH FLOOD | Wickenburg, AZ | SEVERAL ROADS REPORTED FLOODED IN WICKENBURG BY POLICE DEPARTMENT. SEVERAL RAIN GAUGES IN AN AROUND WICKENBURG HAVE REPORTED RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN FIFTEEN MINUTES AND NEARLY TWO INCHES IN THIRTY MINUTES. |
| Sep 9, 7:50 AM MST | FLASH FLOOD | Wickenburg, AZ | VEHICLES REPORTED TRAPPED BY WATER IN NORTH WICKENBURG BY YAVAPAI COUNTY SHERIFFS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 2.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 091430 FFWPSR AZC013-091600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 726 AM MST SAT SEP 9 2006 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF WICKENBURG * UNTIL 900 AM MST * AT 716 AM MST...A TRAINED WEATHER SPOTTER IN DOWNTOWN WICKENBURG REPORTED ONE INCH OF RAIN IN 15 MINUTES. REPORTS HAVE BEEN RECEIVED THAT ALL THE WASHES IN THE AREA ARE RUNNING AND VEHICLES ARE BEGINNING TO BE INUNDATED. THERE HAVE ALSO BEEN ROCKSLIDES IN THE AREA FROM THE RAINFALL RUNOFF. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3383 11295 3383 11248 3398 11243 3401 11289 $$ ESTLE
1 follow-up statement
000 WGUS75 KPSR 091539 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 827 AM MST SAT SEP 9 2006 AZC013-091600- MARICOPA AZ- 827 AM MST SAT SEP 9 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MST FOR NORTH CENTRAL MARICOPA COUNTY... AT 827 AM MST...DOPPLER RADAR INDICATED THAT THE STRONGEST STORMS HAD MOVED TO THE SOUTH AND EAST OF THE WICKENBURG AREA. HOWEVER... REPORTS INDICATE THAT FLOODING OF AREA WASHES AND ROADWAYS IS STILL OCCURRING FROM THE PREVIOUS EXTREMELY HEAVY RAINFALL. MAJOR FLOODING HAS BEEN REPORTED ON MARTINEZ WASH THAT RUNS THROUGH WICKENBURG FROM SOUTHERN YAVAPAI COUNTY...AND SEVERAL REPORTS OF VEHICLES BEING STRANDED HAVE BEEN RECEIVED FROM LAW ENFORCEMENT OFFICIALS. OTHER WASHES IN THE AREA ALSO HAVE MAJOR FLOWS IN THEM. RAIN GAUGES HAVE MEASURED FROM BETWEEN ONE AND TWO INCHES OF RAIN IN THE AREA FROM THESE STORMS. ALTHOUGH FLOW THROUGH THE AREA WASHES WILL CONTINUE TO RECEDE IN THE NEXT HOUR OR SO...THIS REMAINS A DANGEROUS SITUATION...THEREFORE THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 9 AM MST. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3383 11295 3383 11248 3398 11243 3401 11289 $$ ESTLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:45 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Sep 9, 2:45 AM MST, 4 hours 41 minutes before
AZZ020>028-CAZ030>033-091800- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 245 AM MST SAT SEP 9 2006 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... MONSOON MOISTURE WILL BE CONFINED TO MAINLY SOUTH-CENTRAL ARIZONA THIS WEEKEND FOR A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDER STORMS...WITH DRIER AIR EXPECTED TO INFILTRATE SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. MEANWHILE...A VERY WEAK FLOW OF AIR ALOFT WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...KEEPING A LIMITED AMOUNT OF MOISTURE IN THE SOUTH-CENTRAL ARIZONA HIGHER TERRAIN...FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE REST OF THE FORECAST REGION SHOULD BE GENERALLY SUNNY AND DRY NEXT WEEK. EXPECT HIGH TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL. && .SHORT TERM... TODAY THROUGH MONDAY... SKIES WERE MOSTLY CLEAR ACROSS THE FORECAST AREA (SOUTHEAST CA TO SOUTH CENTRAL AZ) AT 08Z...WITH THE EXCEPTION OF PARTLY CLOUDY SKIES NEAR THE COLORADO RIVER. ISOLATED THUNDERSTORMS...SOME STRONG...WERE ALSO NOTED SOUTHERN MOHAVE COUNTY WEST OF PRESCOTT. ISOLATED THUNDERSTORMS WERE ASSOCIATED WITH A WEAK DISTURBANCE MOVING WEST TO EAST ACROSS SOUTHERN NEVADA...SOUTHERN UTAH...AND NORTHERN AZ. IN FACT SEVERAL DISTURBANCES...UNDER INCREASING WESTERLY FLOW...ARE EXPECTED TO MOVE THROUGH THE WESTERN STATES MAINLY NORTH OF AZ. STRONG WESTERLY FLOW ALOFT IS NOT CONDUCIVE FOR ANY WIDESPREAD THUNDERSTORM ACTIVITY IN OUR FORECAST AREA TODAY...DESPITE CONTINUING HIGH LOW LEVEL MOISTURE AMOUNTS BELOW 700 MB. ABOVE 700 MB IT DRIED OUT THE PAST 24 HOURS. THEREFORE ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA TODAY WILL BE ANCHORED MAINLY OVER THE HIGHER TERRAIN JUST LIKE FRIDAY AFTERNOON. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ON SUNDAY WILL BE CONFINED TO SOUTH CENTRAL AZ. FOR NEXT WEEK...MODELS ARE WAVERING AGAIN ON ITS FORECASTS FOR AZ. RECENT MODELS WANT TO FORM A SMALL CUTOFF LOW OVER CENTRAL AZ MONDAY AND TUESDAY...DROPPING IN FROM EASTERN UTAH AND WESTERN COLORADO. IF THIS IS TRUE...THERE IS JUST ENOUGH MOISTURE FOR AFTERNOON MOUNTAIN INSTABILITY SHOWERS WITH THE MID LEVEL COLD POOL AT THE CENTER OF THE CUTOFF LOW. THE PRUDENT FORECAST FOR MONDAY SHOULD BE PERSISTENCE...MEANING A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL AZ. NO UPDATES TO LONG TERM DISCUSSION BELOW. && .LONG TERM... MONDAY NIGHT THROUGH FRIDAY... MONSOON MOISTURE VERY STUBBORN TO LEAVE THE ENTIRE CWA...GIVEN THE WEAK FLOW PATTERNS EXPECTED TO REMAIN IN PLACE NEXT WEEK. FORECAST SOUNDINGS FOR KPHX NEXT WEEK STILL APPEAR MARGINAL FOR ANY DESERT CONVECTION...AND STEERING FLOWS WILL NOT BE FAVORABLE FOR MOVING ACTIVITY OFF THE HIGHER TERRAIN AREAS TO OUR N THRU E. THEREFORE... WILL KEEP SLIGHT CHANCE POPS CONFINED TO HIGHER TERRAIN OF ERN ZONE 28 AND ALL OF ZONE 24 DURING THE EXTENDED. NO SIGNIFICANT CHANGE IN TEMPS. && .AVIATION... 12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX VASQUEZ/ESTLE
Hazardous weather outlook, Sep 9, 6:00 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 600 AM MST SAT SEP 9 2006 AZZ021>023-026>028-100400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 600 AM MST SAT SEP 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS AFTERNOON AND EVENING. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN... HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-100400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 600 AM PDT SAT SEP 9 2006 /600 AM MST SAT SEP 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-100400- SOUTHERN GILA/TONTO NF FOOTHILLS- 600 AM MST SAT SEP 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN... HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 9, 6:54 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
654 AM MST SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND GST 22 NE YUMA 32.90N 114.35W
09/08/2006 M0 MPH YUMA AZ OTHER FEDERAL
68 KNOT WIND GUST AT THE YUMA PROVING GROUND
&&
HVASQUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:31 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 59 min |
| Sep 9, 8:07 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Sep 9, 9:21 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
| Sep 9, 11:03 AM MST | Flash Flood Warning | PSR | Maricopa | 57 min |
| Sep 9, 12:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 55 min |
| Sep 9, 1:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.